Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2013, 1:27 AM CDT for Cavalier County, Ramsey County, Walsh County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2013, 1:27 AM CDT (06:27 UTC)
- Expired
- Jul 9, 2013, 2:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:50 AM CDT | TSTM WND GST 58 | 1 E Hampden, ND | RAWS MEASURED 50KT GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS53 KFGF 090627 SVRFGF NDC019-071-099-090715- /O.NEW.KFGF.SV.W.0049.130709T0627Z-130709T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 127 AM CDT TUE JUL 9 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 215 AM CDT * AT 124 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF DEVILS LAKE...AND MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMPDEN AROUND 150 AM CDT. DERRICK AND ALSEN AROUND 155 AM CDT. EDMORE AND LAWTON AROUND 200 AM CDT. LOMA AROUND 210 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE BROCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4856 9897 4873 9848 4820 9818 4816 9896 TIME...MOT...LOC 0627Z 242DEG 21KT 4837 9875 HAIL...0.75IN WIND...60MPH $$ JAM/JAR
2 follow-up statements
246 WWUS53 KFGF 090652 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 152 AM CDT TUE JUL 9 2013 NDC019-071-099-090715- /O.CON.KFGF.SV.W.0049.000000T0000Z-130709T0715Z/ CAVALIER ND-RAMSEY ND-WALSH ND- 152 AM CDT TUE JUL 9 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN WALSH...NORTHEASTERN RAMSEY AND SOUTH CENTRAL CAVALIER COUNTIES UNTIL 215 AM CDT... AT 147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DERRICK...AND MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RAMSEY...SOUTH CENTRAL CAVALIER AND SOUTHWESTERN WALSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4820 9863 4858 9892 4873 9848 4820 9818 TIME...MOT...LOC 0652Z 241DEG 36KT 4853 9843 HAIL...0.75IN WIND...60MPH $$ JAM
577 WWUS53 KFGF 090708 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 208 AM CDT TUE JUL 9 2013 NDC019-071-099-090717- /O.EXP.KFGF.SV.W.0049.000000T0000Z-130709T0715Z/ CAVALIER ND-RAMSEY ND-WALSH ND- 208 AM CDT TUE JUL 9 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALSH... NORTHEASTERN RAMSEY AND SOUTH CENTRAL CAVALIER COUNTIES WILL EXPIRE AT 215 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4820 9863 4858 9892 4873 9848 4820 9818 TIME...MOT...LOC 0707Z 241DEG 36KT 4860 9823 $$ JAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:37 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 8, 11:37 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1137 PM CDT MON JUL 8 2013 .UPDATE... ISSUED AT 1137 PM CDT MON JUL 8 2013 SEVERE TSTM WATCH 403 STILL IN EFFECT UNTIL 4 AM CDT. HOWEVER WFO BIS ONLY HAS 1 WARNING STILL IN EFFECT AND IT APPEARS THE STRONGER CELLS NOW ARE DOWN AROUND MOBRIDGE SD. WITH LITTLE OR NO LOW LEVEL JET SUPPORT AND VERY LITTLE SHEAR THE TSTM COMPLEX MOVING INTO CENTRAL ND IS NOT GETTING MUCH TO SUSTAIN IT. WILL CONTINUE TO MONITOR THOUGH AND SEE WHAT HAPPENS. NOT LOOKING LIKE MUCH PCPN WILL REACH THE WESTERN FA UNTIL AFTER MIDNIGHT SO WILL CONTINUE TO DELAY THE ONSET OF THE HIGHER PCPN CHANCES UNTIL AFTER THEN. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 325 PM CDT MON JUL 8 2013 FORECAST CHALLENGE CONCERNS PCPN CHANCES NEXT 24 HOURS AND TEMPERATURES. MODELS OVERALL IN FAIRLY GOOD AGREEMENT NEXT 24 HOURS WITH SHORTWAVE/COLD FRONTAL PASSAGE. REGION TO REMAIN IN ZONAL FLOW WITH TWO SHORTWAVES TO IMPACT CENTRAL AND NORTHERN PLAINS TONIGHT. FIRST WAVE ACROSS W NE/WYO TO AID IN CONVECTIVE DEVELOPMENT JUST TO OUR SOUTH. OF MORE CONCERN IS STRONGER WAVE WORKING INTO WESTERN MT. EXPECT CONVECTION ASSOCIATED WITH THIS FEATURE TO INCREASE IN ITS CURRENT COVERAGE AND PROPAGATE EAST OVERNIGHT. FAVORED LOCATION IS ACROSS NORTHERN ND WHERE MOST MODELS MAINTAIN SURFACE BOUNDARY. COULD SEE SOME SPOTTY CONVECTION ALONG ABOVE BOUNDARY THIS EVENING BUT MAIN COMPLEX LOOKS TO ENTERING NW FA MIDNIGHT OR AFTER. PRIMARY CONCERN AT THIS POINT WILL PROBABLY BE STRONG WIND. HAVE MAINTAIN HIGHER POPS THIS AREA. AFTER COORDINATION WITH SPC HAVE LIMITED SEVERE WORDING TO DVL BASIN AFT 06Z. WITH COLD FRONT HOLDING UP MAINLY N OF FA TEMPERATURES SHOULD REMAIN MILD OVERNIGHT. COLD FRONT DROPS THROUGH FA DURING THE DAY TUESDAY WILL LIKELY SEE SOME LINGERING CONVECTION ACROSS NORTHERN FA WITH SOME ADDITIONAL STORMS POSSIBLE ALONG COLD FRONT. COLD FRONT LOOKS TO BE ORIENTED ACROSS SE FA NEAR PRIME HEATING SO SEVERE POTENTIAL TOMORROW MAY BE LIMITED AS BOUNDARY WELL SE OF FA BY 00Z. STEADY COLD ADVECTION WILL HOLD TEMPERATURES AT OR BLO AVERAGE ACROSS NW FA WITH WARMEST TEMPERATURES ACROSS SE FA LAST TO SEE CFP. CONVECTION LIKELY TO BE OUT OF FA BY 00Z. COOLER MINIMUMS EXPECTED WITH LOWS GENERALLY IN THE 50S. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 325 PM CDT MON JUL 8 2013 HIGH PRESSURE BUILDS IN WEDNESDAY FOR TEMPERATURES LIKELY A LITTLE BLO AVERAGE. SURFACE RIDGE AXIS WILL BE OVER FA THURSDAY NIGHT FOR MORE COOL TEMPERATURES. SURFACE HIGH SHIFTS EAST THURSDAY. WARM ADVECTION AND RETURN FLOW SHOULD GET TEMPERATURES BACK TO AT OR ABOVE AVERAGE. AN UPPER LEVEL RIDGE SHOULD CREST OVER THE REGION EARLY IN THE PERIOD...WITH MORE ZONAL FLOW THEREAFTER. TEMPS SHOULD BEGIN THE PERIOD ABOVE NORMAL AND COOL TO NEAR NORMAL FOR SUN/MON. THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND STORMS...WITH THE BEST CHANCES FRI AFTERNOON AND FRI NIGHT. FOR NOW WILL KEEP SUN/MONDAY DRY WITH SOME DRIER AIR AND HIGH PRESSURE PROGGED BY MOST MODELS...ALTHOUGH TOUGH TO TIME SYSTEMS DURING THIS TIME OF YEAR SO WILL CONTINUE TO MONITOR TRENDS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1137 PM CDT MON JUL 8 2013 TRIED TO PUT A BEST GUESS FOR TIMING TSTMS INTO THE TAFS. LOOKING LIKE THE KDVL TAF MAY SEE THE THUNDER FIRST OR JUST AFTER MIDNIGHT. AS FOR THE OTHER TAFS IT WILL BE LATER IF AT ALL. THERE COULD ALSO BE SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY AS IT DROPS SOUTHEAST ON TUE. SO IF THIS COMPLEX DIES OUT LATE TONIGHT BEFORE IT REACHES THE RED RIVER VALLEY THERE MAY BE SOME REDEVELOPMENT BY THE NOON HOUR WHICH COULD STILL POSSIBLY AFFECT THE KFAR TAF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...VOELKER LONG TERM...DK/VOELKER AVIATION...GODON
Hazardous weather outlook, Jul 8, 5:52 AM CDT, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 552 AM CDT MON JUL 8 2013 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-091100- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 552 AM CDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MINNESOTA DURING THE EARLY MORNING HOURS TUESDAY. THE COMPLEX WILL BE WEAKENING AS IT MOVES EASTWARD...BUT SOME DAMAGING WIND GUSTS WILL BE POSSIBLE. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID DAY...THUNDERSTORMS COULD REDEVELOP ACROSS WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT TUESDAY AFTERNOON AND EVENING. MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT THIS POINT...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY TUESDAY MORNING. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-091100- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH- 552 AM CDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN LATE THIS AFTERNOON...SPREADING EASTWARD TOWARDS THE RED RIVER VALLEY LATER TONIGHT. THERE IS A CHANCE FOR SOME LARGE HAIL IN THE DEVILS LAKE BASIN EARLY ON...BUT THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS AS A COMPLEX OF THUNDERSTORMS ORGANIZES AND MOVES EASTWARD. EXACT PATH OF THE THUNDERSTORM COMPLEX IS STILL UNCERTAIN...BUT IT COULD PRODUCE WINDS IN EXCESS OF 60 MPH AS IT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN AND THUNDERSTORMS COULD LINGER DURING THE EARLY MORNING HOURS TUESDAY. AFTER A BREAK IN THE THUNDERSTORM ACTIVITY MID DAY...THUNDERSTORMS COULD REDEVELOP ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE LATE AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT TUESDAY AFTERNOON AND EVENING. MORE THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND ON AND OFF AGAIN THROUGH NEXT WEEKEND. EXACT THUNDERSTORM STRENGTH IS UNCERTAIN AT THIS POINT...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. JR
In the hours before
Special weather statement, Jul 8, 11:51 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT MON JUL 8 2013
NDZ006-014-015-024-090545-
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
1151 PM CDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...SOUTHWESTERN
RAMSEY...WESTERN EDDY AND BENSON COUNTIES UNTIL 1245 AM CDT...
AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LEEDS
TO 37 MILES NORTHWEST OF MADDOCK TO 31 MILES SOUTHWEST OF MADDOCK...
MOVING TO THE NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
FREQUENT LIGHTNING.
THE STORMS WILL BE NEAR...
PLEASANT LAKE AROUND 1210 AM CDT.
FILLMORE AND ESMOND AROUND 1220 AM CDT.
PERTH AND BISBEE AROUND 1225 AM CDT.
MADDOCK AND BAKER AROUND 1230 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4837 9985 4838 9951 4871 9950 4876 9916
4842 9901 4759 9896 4759 9927 4784 9932
4785 9983
TIME...MOT...LOC 0451Z 242DEG 33KT 4841 9976 4819 10021
4768 9997
JKSpecial weather statement, Jul 9, 1:02 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 102 AM CDT TUE JUL 9 2013 NDZ014-015-024-090700- BENSON ND-EDDY ND-RAMSEY ND- 102 AM CDT TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...EDDY AND SOUTHEASTERN BENSON COUNTIES UNTIL 200 AM CDT... AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS 6 MILES NORTHEAST OF NEW ROCKFORD...OR 27 MILES SOUTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORMS WILL BE NEAR... FORT TOTTEN AROUND 120 AM CDT. TOKIO...ST MICHAEL AND CAMP GRAFTON AROUND 135 AM CDT. DEVILS LAKE AND WARWICK AROUND 145 AM CDT. HAMAR AROUND 155 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4825 9855 4761 9855 4760 9918 4805 9940 TIME...MOT...LOC 0602Z 244DEG 21KT 4773 9901 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:51 PM CDT | Special Weather Statement | FGF | Benson, Towner | 54 min |
| Jul 9, 12:49 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 41 min |
| Jul 9, 1:02 AM CDT | Special Weather Statement | FGF | Eddy | 58 min |
| Jul 9, 1:38 AM CDT | Special Weather Statement | FGF | Griggs, Nelson | 52 min |
| Jul 9, 2:09 AM CDT | Special Weather Statement | FGF | Grand Forks, Steele, Walsh | 66 min |
| Jul 9, 2:28 AM CDT | Special Weather Statement | FGF | Pembina | 62 min |
| Jul 9, 2:49 AM CDT | Special Weather Statement | FGF | Grand Forks, Traill | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.